Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

High triglycerides. Taking niacin, lorcet. Will these pills damage liver or possible stroke ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11733 Questions
i have a low hdl
i have been taking niacin
it raised to 25 from 15
i was taking 500mg of niacin
i raised my niacin intake to 1000mg
problem...overall cholesterol, according to the dr is good, but my triglycerides were high
i take 25mg metropol time release per day, blood pressure normal now
i wonder if taking the niacin and lorcet is going to damage my liver; my bp issues started in around 2006, i had low bp prior avg 100/65; then I had a spike one day and went to the hospital; bp was 200 over 130 on first taking and 15 min later it was the same; took a xanax, because of panic and went to the hospital and over heard nurse on leaving answering question from other work and he answered "drug addict"...I wanted to kick his ass....but does not taking my meds ie; xanax, and lorcet cause a rise in bp if not taken. I am at this time worried about heart issues and stroke; everything is stable, had a stress test a few years ago and it was good or normal according to a recent inquiry with dr.; and I guess have you heard about a situation like I first described in the beginning of this; I just remembered he just now put me on a statin drug call provasilic or something like that 1 per day 10mg at bedtime; I feel pretty good and plan to start walking and mild workout, but I just want advise on the possible heart,stroke, or liver damage issues I guess...thanks
Posted Tue, 22 May 2012 in Stroke
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for posting your query.
For increasing your HDL, taking niacin does not cause any damage to the liver. Rather it helps in the normal functioning of a healthy liver.
Among the pain killers, lorcet is the one with minimal affect on liver. Rather the statin you are now taking might be responsible for a mild rise in liver enzymes. You can get your liver enzyme levels checked to be sure of your hepatic status.
The intermittent rise in blood pressure is more likely to be related to anxiety. Since the blood pressure came back to near normal levels after taking Xanax is further suggestive of its association with anxiety.
Regarding the heart problems and stroke, being a hypercholesterolemic increases your risk for these complications.
I would advise you to go for an annual complete cardiac work up with your cardiologist to detect any abnormalities early.
My suggestion,
1. Check your weight and height and work towards achieveing a healthy BMI.
2. Try to avoid stress, long nights, smoking.
3. Say no to spicy and oily food.
4. Exercise as a routine and eat a balanced diet and regularly.
5. Drink plenty of water.
6. Get you bloods checked annually especially your lipid profile, liver and kidney functions.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor